Dopamine/enoxaparin sodium/norepinephrine

Blood per rectum, lower gastrointestinal bleed and lack of efficacy: case report

    Author Information

    An event is serious (based on the ICH definition) when the patient outcome is:

    • * death

    • * life-threatening

    • * hospitalisation

    • * disability

    • * congenital anomaly

    • * other medically important event

    “ ”

    In a case series of 4 patients, who were admitted to a hospital in Iran after mid-February 2020, an 87-year-old woman was described, who developed blood per rectum and lower GI bleed during pharmacological thromboprophylaxis with enoxaparin sodium. Additionally, she exhibited lack of efficacy during treatment with dopamine and norepinephrine for shock status [dosages and routes not stated].

    The woman, who had hypertension, Alzheimer dementia and mild-to-moderate mitral and tricuspid valve regurgitation (valvular heart disease), was admitted to a hospital at Iran for management of chemical burns from acid. She had third and fourth degrees burning with 17% total body surface area. Also, she had underlying physical and psychosocial deconditioning. On admission, she started receiving pharmacological thromboprophylaxis with enoxaparin sodium. However, her hospital course was complicated with blood per rectum and lower GI bleed, which were attributed to enoxaparin sodium use [duration of treatment to reactions onsets not stated].

    The woman's enoxaparin sodium therapy was stopped. Colonoscopy was scheduled; however, colonoscopy was not performed due to poor preparation. She further developed encephalopathy with an altered mental status, which was worse than the baseline. After the cultures were obtained, she started receiving broad-spectrum antibacterials, such as vancomycin, colistimethate sodium [colomycin] and meropenem. However, she was more obtunded, and developed hypoxaemia with an increase in creatinine level. Vancomycin was replaced by linezolid due to acute kidney injury. She was suspected to have COVID-19, which had been contracted during hospitalisation. She started receiving off-label treatment with lopinavir/ritonavir [Kaletra] and hydroxychloroquine for COVID-19. She developed acute respiratory failure, and after 2 days, she experienced worsening respiratory failure, acute renal failure, and increased WBC count. She was therefore intubated and moved to a burn ICU for further management. She started receiving immune globulin [immunoglobulin] and hydrocortisone for the worsening inflammatory markers and clinical status. Additionally, she exhibited shock status, for which she received norepinephrine and dopamine. However, her condition deteriorated, and she exhibited lack of efficacy with norepinephrine and dopamine. She died due to multiple organ failure 41 days after hospitalisation (5 days after moving into the burn ICU) [outcome of ADRs not stated].

    Reference

    1. Hesamirostami M, et al. A case series of concomitant burn and COVID-19. Burns Open 5: 34-38, No. 1, Jan 2021. Available from: URL: http://doi.org/10.1016/j.burnso.2020.11.003

    Download references

    Rights and permissions

    Reprints and Permissions

    About this article

    Verify currency and authenticity via CrossMark

    Cite this article

    Dopamine/enoxaparin sodium/norepinephrine. Reactions Weekly 1841, 99 (2021). https://doi.org/10.1007/s40278-021-90601-0

    Download citation